Thunderstorm Wind, Fulton
- When
- August 1, 2:38 PM EST
- Where
- Fulton County, 0.86 mi SE of Johnstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.010, -74.370
A tree was downed in the City of Johnstown.
A line of showers and thunderstorms pushed across eastern New York on Sunday, August 1, 2021. One of the thunderstorms became severe, downing a tree in the City of Johnstown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of showers and thunderstorms pushed across eastern New York on Sunday, August 1, 2021. One of the thunderstorms became severe, downing a tree in the City of Johnstown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 1, 12:57 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 157 PM EDT Sun Aug 1 2021 .SYNOPSIS... Low pressure will approach eastern New York and western New England today with a trailing cold front. Showers and thunderstorms, some containing heavy rainfall and gusty winds, will move across most of the region. Dry and pleasant weather looks to return for later Monday into Tuesday. && .NEAR TERM /THROUGH TONIGHT/... .UPDATE... Solid line of thunderstorms has developed and extends from the western Adirondacks southwest to northwest Pennsylvania. There are also some isolated showers and thunderstorms over the eastern Catskills and some isolated showers over the Hudson Valley. Pivot point at northern end of line is just west of the Adirondacks. We will have to watch where the pivot point sets up later today as that is where heavy rain may be prolonged and a greater threat of flash flooding will be. At this time, It looks like greatest threat for the heaviest rain looks to be from the Mohawk Valley eastward across the Lake George Saratoga Region into Southern Vermont. Clouds have been increasing but many areas outside the Adirondacks and western Mohawk Valley remain partly sunny. Outside the southern Adirondacks, gradient winds have increased from a southerly direction to 10 to 15 MPH with some gusts to 25 mph. Temperatures are mainly in the 70s except upper 50s to low 60s parts of the southern Adirondacks where it is raining. Update includes a first draft of sensible weather through Tuesday Night. .PREVIOUS... Combine sunshine, height fall aloft and increasing shear, seems we are setting the stage for an active afternoon and evening across the region. SBCAPES are expected to climb at or above 1k J/Kg with mean bulk shear values into the mid-20kt range (higher aloft). While mid level lapse rates remain less than favorable, given increase forcing with approaching wave, along with a reduced influence from developing and approaching coastal wave toward the Jersey Shore, several CAMS member revealing linear line(s) motion; isolated wind damage remains a threat. Per coordination with SPC this morning, we expanded the 'marginal risk' for most of eastern New York. However, if degree of instability were to increase, then a 'slight risk' category could be issued with the morning update from SPC. PWATs are expected to climb toward or slightly exceed 1.50". Combine that with expectation of line(s) of convection nearly parallel to the flow aloft, could see some heavy rainfall. For now, and per coordination with neighboring offices and WPC, we have issued a flash flood watch for southern VT at this time. As trends become more apparent, could see the watch be expanded with later updates. Under increase cloud coverage, high temperatures should be into the low-mid 70s with 60s for the higher terrain. Tonight, the line(s) of convection is expected to move across most of the region and weaken into southern portions of the Berks and NW CT this evening. Again, we will watch closely where the convection lines up, along with antecedent wet conditions from the past month rainfall, for any local expansion of the flash flood watch. The potent wave and trough axis are forecast to move across upstate NY through early overnight period then lift northeast of the region by sunrise Monday. So a decreasing trend in PoPs/Wx and some breaks in the overcast are expected. Overnight lows mainly into the 50s. && .SHORT TERM /MONDAY THROUGH TUESDAY/... Monday, some residual upper trough cyclonic flow could touch off a shower or two (mainly into the terrain). Otherwise expect an increase amounts of sunshine with a light northwest breeze. Highs into the 70s for most areas Monday afternoon. Monday night into Tuesday, combination of surface high building into the region and rising heights aloft, should be a rather tranquil period of the weather. Could see some patchy ground fog develop Monday night with nearly clear skies and light winds. Overnight lows Monday night into the upper 40s across the terrain with 50s elsewhere. Highs Tuesday afternoon return back well into the 70s as H850 temperatures climb at or above 10C. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The period starts out Tuesday night into Wednesday with a surface anticyclone centered over our region and a neutral southwest flow aloft. An upper level ridge will be firmly entrenched across the western Atlantic and expected to slowly retrograde westward. A weak upper level trough will be posited over the Great Lakes region. A nearly stationary front is forecast to be draped over the Southeast/Mid-Atlantic coast. This pattern should result in dry conditions with temperatures warming back to near normal levels. Will mention at least a low chance of some showers arriving late Thursday, as the beginning of a surge of moisture looks to move northward along the Mid-Atlantic coast into southern NY/New England. For now will limit chance pops to areas south/east of Albany as there is some discrepancy among the guidance for how far north/west this moisture will get on Thursday. Took a blended approach for Friday, which indicates a fairly decent surge of moisture into our area with a possible surface wave developing along the front and lifting northward ahead of an upper level short wave in the SW flow regime. ECMWF ensemble mean indicating PWATs rising to around +1 to +2 STDEV on Friday, with a southerly flow around 30 kt at 850 mb over far eastern New York and New England. This pattern signals the possibility for heavy rainfall. Still several days to sort out the details though, with some disagreement among the guidance in terms of placement of QPF. Continued SW flow regime for Saturday, with a possible weak short wave trough moving through the mean flow. With a moist/humid environment in place, will mention chance POPs mainly during diurnally favored time of day from mid afternoon through early evening. Temperatures should continue to be near normal or even slightly above normal. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Clouds will continue to gradually increase and lower this afternoon as a strong upper level disturbance approaches from the Great Lakes. A Solid line of thunderstorms has developed and extends from the western Adirondacks southwest to northwest Pennsylvania. Scattered showers and an isolated thunderstorm are possible during the afternoon, with increasing probabilities for the line of thunderstorms to move through the TAF sites generally between 21Z-05Z. Have included PROB30 for TSRA all TAF sites. MVFR/IFR conditions will likely occur associated with any TSRA. Winds have become southerly at 5-15 kt with some gusts to 20kt. Winds associated with any TSRA later today into this evening may be locally gusty and variable. Winds will become light and variable tonight. Winds on Monday will be northwest at 5 to 10kt with some gusts to 20kt possible. Outlook... Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: Low Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA. Thursday Night: Moderate Operational Impact. Chance of SHRA. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A period of rainfall, perhaps heavy, will move across the region later today into this evening. Combining with antecedent wet conditions places fire weather related concerns low at this time. A period of drier weather is expected Monday night through most of Wednesday with chances of rainfall increasing Thursday into Friday. && .HYDROLOGY... Flash Flood Watch posted for southern Vermont. Looking over the past month, groundwater levels across areas to the east and northeast of Albany are above to much above normal (>70 percent). As a line(s) of convection approach and move through most of the region, flash flood guidance remains between 1-2" in 1-3 hours. Given conditions rather susceptible into southern Vermont, along with coordination with neighboring offices and WPC, we have issued a flash flood watch. This may possibly expand into portions of east-central New York as we watch upstream trends and updated guidance. WPC Excessive Rainfall outlook today continue with the 'slight risk' along and north of I90 in NY through southern Vermont with 'marginal risk just to the south of this line into portions of the Schoharie Valley. Drier weather is expected later Monday and into most of Wednesday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...Flash Flood Watch through late tonight for VTZ013>015. && SYNOPSIS...BGM NEAR TERM...SND/BGM SHORT TERM...BGM LONG TERM...JPV AVIATION...SND FIRE WEATHER...SND/BGM HYDROLOGY...SND/BGM
Hazardous Weather Outlook National Weather Service Albany NY 410 AM EDT Sun Aug 1 2021 VTZ013>015-021100- Bennington-Western Windham-Eastern Windham- 410 AM EDT Sun Aug 1 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to relay rainfall and flooding reports to the National Weather Service in Albany New York. NYZ032-033-038>043-047>054-058>061-063>066-082>084-021100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington- 410 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for east central New York. .DAY ONE...Today and tonight. There is a Marginal Risk of severe thunderstorms this afternoon and evening. The main threat would be damaging wind gusts. Furthermore, some of rainfall could be moderate to heavy at times with flooding impacts. Stay tuned for further updates from your National Weather Service. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into this evening. CTZ001-013-MAZ001-025-021100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire- 410 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for northwestern Connecticut and western Massachusetts. .DAY ONE...Today and tonight. There is a chance for thunderstorms later today into this evening. Some of these storms may contain gusty winds and moderate to heavy rainfall. Stay tuned for further updates from your National Weather Service. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, spotters are encouraged to relay reports of rainfall, flooding and wind impacts to the National Weather Service in Albany New York.
Special Weather Statement
National Weather Service Albany NY
238 PM EDT Sun Aug 1 2021
NYZ040-047-048-011915-
Schoharie-Western Schenectady-Montgomery-
238 PM EDT Sun Aug 1 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SCHENECTADY...NORTHERN SCHOHARIE AND SOUTHEASTERN MONTGOMERY
COUNTIES...
At 238 PM EDT, strong thunderstorms were clustered over
Richmondville, or near Cobleskill, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Cobleskill, Summit, Schoharie, Richmondville, Central Bridge, Glen,
Carlisle, Sharon, Seward, Charleston, Esperance, Zeh Corners, Beekman
Corners, West Richmondville, Rockwell Corners, Warnerville, Flat
Creek, Gardnersville, Market Corners and Becker Corners.
This includes Interstate 88 between exits 20 and 23.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4262 7463 4266 7464 4296 7451 4282 7414
4250 7450 4257 7467
TIME...MOT...LOC 1838Z 211DEG 29KT 4263 7456
RathbunSpecial Weather Statement
National Weather Service Albany NY
323 PM EDT Sun Aug 1 2021
NYZ033-039-041-042-082-012000-
Southern Fulton-Hamilton-Northern Fulton-Northern Warren-Northern
Saratoga-
323 PM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...WEST
CENTRAL WARREN...EASTERN FULTON AND NORTHWESTERN SARATOGA COUNTIES...
At 323 PM EDT, a strong thunderstorm was located near Caroga Lake, or
10 miles north of Gloversville, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Gloversville, Johnstown, Edinburg, Northville, Mayfield, Wells,
Cranberry Creek, Day Center, Northampton Beach Public Campground,
Sacandaga Campground, Berkshire, Bleecker, Harrisburg, Hope, Arietta,
Benson, Meco, Girards Sugarbush, Munsonville and Tenantville.
LAT...LON 4329 7462 4358 7419 4321 7387 4311 7410
4312 7412 4311 7412 4298 7441 4298 7449
4313 7444
TIME...MOT...LOC 1923Z 231DEG 27KT 4320 7439
MSEThe Albany radar (KENX), 53 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was downed in the City of Johnstown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978259.